Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Northern Indiana

March 1, 20175 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 1:43 AM EST for 5 counties in Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 1:43 AM EST (06:43 UTC)
Expired
Mar 1, 2017, 2:17 AM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:54 AM ESTTSTM WND DMG1 Sw Warsaw, INPOWER LINES DOWNED.
Mar 1, 1:55 AM ESTTSTM WND GST 70Warsaw, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr
Feb 28, 11:29 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KIWX 010643
SVRIWX
INC049-085-099-131-149-010730-
/O.NEW.KIWX.SV.W.0025.170301T0643Z-170301T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
143 AM EST WED MAR 1 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pulaski County in northwestern Indiana...
  Fulton County in north central Indiana...
  Southern Kosciusko County in north central Indiana...
  Southeastern Starke County in northwestern Indiana...
  Southern Marshall County in north central Indiana...

* Until 230 AM EST/130 AM CST/

* At 142 AM EST/1242 AM CST/, a severe thunderstorm was located over
  Winamac, moving northeast at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Warsaw, Plymouth, Rochester, Winona Lake, Knox, Winamac, Bourbon,
  Argos, Culver, Mentone, Walnut, Tippecanoe, Oak Grove, Ripley,
  Kewanna, Etna Green, Monterey, Burket, Leiters Ford and Beardstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.


&&

A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.

LAT...LON 4137 8651 4125 8568 4091 8645 4107 8687
TIME...MOT...LOC 0642Z 240DEG 66KT 4106 8661 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

SLL
2 follow-up statements
524 
WWUS53 KIWX 010659
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
159 AM EST WED MAR 1 2017

INC149-010708-
/O.CAN.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Starke IN-
159 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.

LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0658Z 240DEG 66KT 4121 8626 

$$

INC049-085-099-131-010730-
/O.CON.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Pulaski IN-Fulton IN-Kosciusko IN-Marshall IN-
159 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM
EST/130 AM CST/ FOR SOUTHEASTERN PULASKI...FULTON...SOUTHERN
KOSCIUSKO AND SOUTHERN MARSHALL COUNTIES...

At 158 AM EST/1258 AM CST/, a severe thunderstorm was located over
Argos, or 9 miles south of Plymouth, moving northeast at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Warsaw, Plymouth, Rochester, Winona Lake, Winamac, Bourbon, Argos,
Culver, Mentone, Walnut, Tippecanoe, Kewanna, Etna Green, Monterey,
Burket, Leiters Ford, Hoffman Lake, Atwood, Delong and Old Tip Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.

LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0658Z 240DEG 66KT 4121 8626 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

SLL
609 
WWUS53 KIWX 010717
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
217 AM EST WED MAR 1 2017

INC049-085-099-131-010727-
/O.CAN.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Pulaski IN-Fulton IN-Kosciusko IN-Marshall IN-
217 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI...
FULTON...SOUTHERN KOSCIUSKO AND SOUTHERN MARSHALL COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.

LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0716Z 240DEG 66KT 4139 8585 

$$

SLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 1, 1:10 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
110 AM EST Wed Mar 1 2017

.SYNOPSIS...
Issued at 105 AM EST Wed Mar 1 2017

Strong to severe thunderstorms are likely tonight as a strong
cold front approaches. Overnight temperatures will be main in the
mid 50s to mid 60s before turning colder later today behind the
front with chances for snow showers lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 102 AM EST Wed Mar 1 2017

More showers and storms will move across northern Indiana before
daybreak. Have adjusted the times in the latest TAFs. Strong to
possibly severe wind gusts will accompany the storms. Winds will
become northwest behind the front with lingering MVFR clouds at
FWA during the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 9 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 1, 12:54 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             UNION PIER              41.83N 86.69W
03/01/2017  E1.00 INCH       BERRIEN            MI   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 12:58 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     MARINE TSTM WIND 3 NW MICHIGAN CITY      41.74N 86.91W
03/01/2017  M58 MPH          LMZ046             IN   C-MAN STATION

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:23 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     2 SW LA PORTE           41.59N 86.74W
03/01/2017  M62 MPH          LA PORTE           IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:32 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     2 WNW SOUTH BEND        41.69N 86.30W
03/01/2017  E60 MPH          ST. JOSEPH         IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:33 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND GST     1 SSW MISHAWAKA         41.65N 86.18W
03/01/2017  E60 MPH          ST. JOSEPH         IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:37 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     ELKHART                 41.69N 85.98W
03/01/2017  E60 MPH          ELKHART            IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:32 PM ESTSpecial Marine WarningIWX118 min
Feb 28, 8:06 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph54 min
Feb 28, 8:20 PM ESTSpecial Marine WarningIWX85 min
Feb 28, 8:52 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph53 min
Feb 28, 9:15 PM ESTSevere Thunderstorm WarningIWXLaPorte30 min
Feb 28, 9:36 PM ESTTornado WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 9:45 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph45 min
Feb 28, 10:01 PM ESTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:01 PM ESTTornado WarningIWXElkhart, Saint Joseph29 min
Feb 28, 10:09 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 10:17 PM ESTFlash Flood WarningIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:27 PM ESTSpecial Marine WarningIWX93 min
Feb 28, 10:29 PM ESTTornado WarningIWXElkhart, LaGrange31 min
Feb 28, 10:52 PM ESTTornado WarningIWXLaGrange, Steuben23 min
Feb 28, 11:12 PM ESTTornado WarningIWXSteuben31 min
Mar 1, 12:18 AM ESTSpecial Marine WarningIWX87 min
Mar 1, 12:40 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph65 min
Mar 1, 12:56 AM ESTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Starke49 min
Mar 1, 1:01 AM ESTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Mar 1, 1:22 AM ESTSevere Thunderstorm WarningIWXPulaski, White38 min
Mar 1, 1:30 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph45 min
Mar 1, 2:06 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more39 min
Mar 1, 2:24 AM ESTSpecial Weather StatementIWXHuntington, Miami, Wabash51 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben, Whitley61 min
Mar 1, 2:31 AM ESTTornado WarningIWXAllen29 min
Mar 1, 2:59 AM ESTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more46 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 6 more11 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.